Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 237, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 26, 2002, 7:29 PM EDT for Hamilton County, Tennessee. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2002, 7:29 PM EDT (23:29 UTC)
- Expired
- Aug 26, 2002, 7:45 PM EDT
- In force
- 16 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Hamilton County, TN
The radar
The Northeast Alabama radar (KHTX), 90 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 696 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
089 WUUS54 KMRX 262329 SVRMRX TNC065-262345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 729 PM EDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN EAST TENNESSEE * UNTIL 745 PM EDT * AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR OOLTEWAH...OR 8 MILES EAST OF CHATTANOOGA...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COLLEGEDALE AROUND 740 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. STAY AWAY FROM WINDOWS. LAT...LON 3515 8519 3498 8525 3498 8496 3516 8498 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:35 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 26, 3:35 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 335 PM EDT MON AUG 26 2002 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ******************************************************************** AFTERNOON FORECAST DISCUSSION 335 PM EDT MON AUG 26 2002 MODELS AGREE ON UPPER LOW TRACK. WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE AREA THROUGH SATURDAY. WILL SEE NEAR NORMAL TEMPERATURES THROUGH THIS PERIOD. IT IS DIFFICULT TO PIN DOWN THE TIMING FOR THE MAIN AREAS OF PRECIPITATION THAT WE EXPECT OVER THE NEXT 48 HOURS. MUST ADMIT THAT THE EXACT LOCATIONS OF THE CONVECTIVE DEVELOPMENT OVER THAT LAST 24 HOURS WERE NOT NAILED IN ADVANCE. THE ENTIRE AREA IS UNSTABLE...AND THE TRIGGERING MECHANISMS RANGE FROM OROGRAPHY TO OLD OUTFLOW BOUNDARIES TO SUNNY SPOTS THAT OCCUR IN AREAS THAT DIDNT HAPPEN TO GET OVERNIGHT CONVECTION. IN THIS SCENARIO...PRECISION IS TRICKY. HAVE GENERALLY TRENDED WITH THE HIGHER POPS TO THE NORTH BASED ON UPSLOPE AND LOW LEVEL CONVERGENCE SIGNATURES IN MOST MODEL DATA...BUT AM SURE WILL SEE MORE COVERAGE IN SOME OTHER AREA SOMETIME DURING THE FORECAST PERIOD. CHA 67 86 67 85 / 20 40 30 40 TYS 66 84 66 82 / 30 50 40 50 TRI 65 80 65 79 / 40 60 50 50 OQT 65 84 65 82 / 30 50 40 50 .MRX... NC...NONE. TN...NONE. VA...NONE. PARKER ********************************************************************* MORNING FORECAST DISCUSSION 957 AM EDT MON AUG 26 2002 FORECAST CALLS FOR MOSTLY CLOUDY SKIES...WHICH SHOULD MATERIALIZE IN THE NEXT COUPLE OF HOURS AS THE SUN WARMS THE WET GROUND AND CU POPS UP EVERYWHERE. STILL FEEL POPS ARE WARRANTED AND CHANCES BEST IN THE NORTH...SO NO UPDATE PLANNED AT THIS TIME. WILL MONITOR TEMPS AND ISSUE LATER UPDATE IF MAXES WILL NOT BE REACHED. .MRX... NC...NONE. TN...NONE. VA...NONE. 29 ********************************************************************* EARLY MORNING FORECAST DISCUSSION 310 AM EDT MON AUG 26 2002 MODELS CONTINUE TO PROJECT AN UPPER LOW TO DEVELOP AND REMAIN ESSENTIALLY STATIONARY OVER THE KY/TN REGION THROUGH MID WEEK. THIS FEATURE WILL INDUCE UNSETTLED WEATHER FOR THE SOUTHERN APPALACHIANS. AXIS OF BEST MOISTURE WILL REMAIN EAST OF THE FORECAST AREA AND AS SUCH THE BEST COVERAGE OF PRECIP IS EXPECTED TO BE IN OUR NORTHEASTERN ZONES...WITH A GRADUAL GRADATION TO LOWER POPS IN THE SOUTHWESTERN ZONES. THE UPPER LOW IS PROJECTED TO DRIFT SOUTH THROUGH THE BALANCE OF THE WEEK BUT OUR FORECAST AREA WILL BE LEFT IN A MOIST REGIME AS ITS LEGACY. MORE CLIMATOLOGICALLY SEASONAL TEMPS ARE ALSO IN STORE AS A RESULT OF MORE CLOUD COVER AND LOWERING HEIGHTS ASSOCIATED WITH UPPER LOW. GUIDANCE TEMPS GENERALLY AGREE AND APPEAR REASONABLE. FOLLOWED THOSE NUMBERS CLOSELY FOR THE MOST PART. PRELIMINARY TEMPS AND POPS FOLLOW FOR COORDINATION: CHA 89 69 88 68 / 40 30 40 30 TYS 85 66 84 65 / 50 40 50 40 TRI 79 63 79 62 / 70 50 60 50 OQT 85 65 84 65 / 40 30 50 40 LCM ******************************************************************** EVENING FORECAST DISCUSSION (UPDATE) 845 PM EDT SUN AUG 25 2002 ONGOING SHOWERS WILL CONTINUE PAST MIDNIGHT AND WITH LIS FORECAST TO STAY NEGATIVE ALL NIGHT AND MULTIPLE OUTFLOW BOUNDARIES TO WORK FROM REDEVELOPMENT IS NOT OUT OF THE QUESTION. WITH THIS IN MIND...NO CHANGES PLANNED TO THE CURRENT FORECAST.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:13 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 47 min |
| Aug 26, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 26 min |
| Aug 26, 6:29 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 31 min |
| Aug 26, 6:59 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 31 min |
| Aug 26, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 34 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.